The US Food and Drug Administration has warned physicians and patients that an intravenous antibiotic called Cubicin can cause a potentially life-threatening form of pneumonia. Cubicin is the brand name for the generic drug daptomycin, sold by Cubist Pharmaceuticals.
Cubicin was approved in September 2003 for treating serious skin infections such as staphylococcus aureus bacteremia (including MRSA) and in 2006 to treat bloodstream infections.
After a review of the medical literature and adverse event reports, the FDA has confirmed seven cases of eosinophilic pneumonia since 2004 and an additional 36 possible cases.
Eosinophilic pneumonia is characterized by the accumulation of eosinophils in the lungs. Symptoms include fever, cough, difficulty breathing, and the presence of new lung infiltrates seen with chest imaging. Eosinophilic pneumonia may lead to progressive respiratory failure and is potentially fatal if not quickly recognized and appropriately managed.
The seven confirmed cases were all adults older than 60 being treated with Cubicin for non-FDA approved conditions. Their symptoms appeared within two weeks of the initiation of antibiotic therapy.
The agency is requesting a new label warning be added for Cubicin. In 2007, the drug’s label was modified to indicate an increased risk for pulmonary eosinophilia, an increased concentration of eosinophils in the blood, a type of white blood cell.
"Based on these reviews, FDA determined that eosinophilic pneumonia can be associated with Cubicin use and requested that the manufacturer of Cubicin include this information in the Warnings and Precautions and Adverse Reactions, Post-Marketing Experience sections of the drug label," according to a statement by the agency in a Drug Safety Communication.
The FDA is also recommending that healthcare professionals closely monitor patients being treated with Cubicin for signs of eosinophilic pneumonia.